繁體   简体

Mental Health Tips
Common Mental Problems
Substance Misuse
Treatment of Mental Disorders
Mental Health Education Pamphlets








Mental Health Tips > Tranquilizer/sleeping-pill

Tranquilizer/sleeping-pill
(Special thanks to Dr Ricky Tung of Institute of Mental Health, Castle Peak Hospital, for authoring this article)

 



1. What are tranquilizers and sedatives? What are their therapeutic uses?
2. Why is tranquilizer being abused?
3. What potential adverse effects can be caused by tranquilizers abuse?
4. What can we do if we have become dependent on tranquilizers?



1. What are tranquilizers and sedatives? What are their therapeutic uses?

Tranquilizers refer to medications which relax the central nervous system and therefore rapidly reduce anxiety. Some tranquilizers, having a rapid but short-lasting effect, are prescribed by doctors as sleeping pills. In psychiatric setting, tranquilizers can also be used to treat anxiety disorders, insomnia and agitation caused by mental illnesses. For general medical setting, it also has a role in treating seizure, muscle tension and alcohol withdrawal syndrome.

Back to top      

2. Why is tranquilizer being abused?

Tranquilizers can relax a person’s mind. In a higher dose, it leads to a sense of “free” and “high”. Therefore, tranquilizers have been widely used by drug abusers. Methaqualone, triazolam, midazolam, diazepam have been commonly abused for decades; zopiclone and nimetazepam are more recent ones.

Some patients may initially use tranquilizers from doctors’ prescription, supposed to be used in a brief and defined period. However, they later do not adhere to the prescribed dosage and frequency of use, and thus becoming a chronic user. This can also be regarded as a form of tranquilizer abuse.

Back to top      

3. What potential adverse effects can be caused by tranquilizers abuse?

The major hazard is dependence on the drug. Upon persistent daily use of tranquilizers for more than a month, some people may develop dependence similar to that of other illicit drugs. They need an escalating dose for the same effect; otherwise, they will suffer from a distressing withdrawal stage, which is characterized by severe insomnia, anxiety, tremor, palpitation and nausea etc. Therefore, to minimize the risk of dependence, doctors usually advise patients to use tranquilizer only when there are significant symptoms, and avoid using it daily.

High dose can cause intoxication, especially in the elderly. Symptoms of intoxication include clouding of consciousness, slurring of speech, unsteady gait, impaired concentration and judgment, which may lead to accidents and injuries. In severe case, intoxication results in suppression of breathing and death. Alcohol can synergize the effect of tranquilizers, so using alcohol and tranquilizer together increases risk of intoxication.

Tranquilizers act by suppressing effect on the brain; therefore, chronic use dispirits a person, lowers brain functions, as well as impairing school and work performance, causing depressed mood. This sequalae is particularly relevant to those who have been already suffering from depression, as they might use tranquilizer to soothe the depressed mood and help their sleep. Tranquilizers may make their depression even worse and the treatment becomes more difficult.

Back to top      

4. What can we do if we have become dependent on tranquilizers?

For those who have become dependent on tranquilizers, they should not stop the tranquilizer abruptly as it may trigger serious withdrawal syndrome, which is potentially fatal. They should seek help from psychiatrists, looking for root cause of the dependence and proper ways to manage their anxiety and sleep problems. In some circumstances, psychiatrists may prescribe tranquilizer with long duration of effect, as a substitute of the tranquillizer currently being abused. The more long-acting tranquilizers are less likely to engender tolerance and withdrawal, and thus patients will find it easier to “quit”. In case of severe dependence, a short period of hospitalization may be necessary.

The best way to manage dependence on tranquilizers is prevention. For example, we should not purchase tranquilizers “over the counter”; for the tranquilizers prescribed by doctors, we should not step up the dose without instruction of doctors, and we should take it only when necessary.

Websites with relevant information / Reference

Government antidrug website

================================================================================

Thank you for browsing the mental health tips on the IMH internet. We would like to hear feedback from you through the questionnaire below. Your comments are most welcome for our continuous improvement.

(A) This article is

  Strongly
Agree
Agree Disagree Strongly
Disagree
1. Detailed and elaborative
2. Clear and readable
3. Useful
4. Easily found on-line
5. Enhance my knowledge on mental health

(B) Basic Information

6. I am a

Service user/ patient Carer of a service user/ patient Others

7. Gender

Male Female

8. Age group

Below 14 15-24 25-34 35-44 45-54 55-64 65 or above

9. From where did I get access to this article (can be more than one option)

Internet search Pamphlets/ souvenirs of Castle Peak Hospital Family and friends Patients’ support group Health care staff Others

10. Other opinions:


Back to top      

Back to Mental Health Tips      


No. of visitors of this page: 5768